COMMENTARY

Bad Medicine: New Data Aim to Limit Drug Hepatotoxicity

William F. Balistreri, MD

Disclosures

December 31, 2018

In This Article

Drug-induced liver injury (DILI) is a common cause of acute liver failure (ALF). Despite this, recognizing agents with hepatotoxic qualities remains challenging owing to their wide array, individual susceptibility to injury, absence of specific diagnostic tests, and broad range of clinical manifestations.

At this year's Liver Meeting, the 69th annual meeting of the American Association for the Study of Liver Diseases, investigators identified various areas of progress in understanding DILI. This article will highlight some of these key studies and presentations, so that practitioners can take advantage of the latest information in this important clinical area.

Current Limits to Classifying Drug Hepatotoxicity

Up-to-date, accurate, and easily accessed clinical and research information on DILI is available through LiverTox®. This website, which is produced by the National Library of Medicine and the National Institute of Diabetes and Digestive and Kidney Diseases, offers guidance on the diagnosis, cause, frequency, patterns, and management of liver injury attributable to prescription and nonprescription medications and herbal and dietary supplements. It serves as a comprehensive resource for physicians and their patients, and for clinical academicians and researchers who specialize in idiosyncratic drug-induced hepatotoxicity.

The hepatotoxic potential of drugs listed on LiverTox is ranked into five categories based on the number of published DILI case reports (A: ≥ 50 reports; B: 12-49; C: 4-11; D: 1-3; E: 0). Quiros-Cano and colleagues[1] aimed to validate this categorization by classifying 187 causative drugs from 829 cases enrolled in the Spanish DILI Registry database. Of these drugs, 19% were classified as category A, 22% as category B, 21% as category C, 9% as category D, and 8% as category E. The severity of DILI, defined by the frequency of ALF and liver-related death or transplant, was compared between the A/B drugs (high hepatotoxic potential) and C/D drugs (low hepatotoxic potential).

The investigators found that more cases of ALF were caused by C/D drugs than by A/B drugs (7% vs 3%, respectively). As examples, they noted that orlistat (category C) and sibutramine (category D) were associated with ALF in their registry. In addition, drugs that have been withdrawn from the market or led to hepatotoxicity safety warnings were found in category C.

In contrast, amoxicillin-clavulanate (category A) was not associated with ALF in the Spanish database, although it was associated with the largest number of cases of DILI. Some drugs included in categories A (eg, thioguanine) and B (eg, heparin) were not reported in any published DILI cohorts.

The investigators concluded that classification of the hepatotoxic potential of a drug based on the number of published case reports can be misleading, because the numbers may not accurately capture all the elements of DILI risks (eg, frequency, severity, causality). They propose that risk categorization using more comprehensive information on liver safety regulatory measures, DILI frequencies, and the presence or absence of drug-induced ALF could be developed by international collaborative efforts, providing a more inclusive, global drug list.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....